Alert archive / New York / Flash Flood Warnings in 2005
Flash Flood Warning 10, NWS New York, NY
NWS New York, NY issued this flash flood warning at Jul 6, 2005, 7:04 PM EDT for Richmond County, New York. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2005, 7:04 PM EDT (23:04 UTC)
- Expired
- Jul 6, 2005, 8:30 PM EDT
- In force
- 86 min
- Issued by
- NWS New York, NY
- Area
- Counties, with a storm outline in the text
County Richmond County, NY
The radar
The Philadelphia radar (KDIX), 77 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 11.1 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 724 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KOKX 062306
FFWOKX
NYC085-070030-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE UPTON NY
704 PM EDT WED JUL 6 2005
THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
RICHMOND COUNTY IN SOUTHEAST NEW YORK.
* UNTIL 830 PM EDT.
* AT 701 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
DOPPLER RADAR ESTIMATED RAINFALL OF 1 TO 2 INCHES AN HOUR WAS
OCCURRING OVER THE WARNED AREA.
* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN
THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE
FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE
FLOODING INCLUDE...HUGUENOT...TODT
HILL...TOMPKINSVILLE...
ANNADALE...GRASMERE...HEARTLAND VILLAGE...HYLAN BLVD...NEW DORP
AND WEST SHORE EXPRESSWAY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.
A FLASH FLOODING WARNING MEANS THAT FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
LAT...LON 4065 7406 4061 7405 4056 7407 4051 7424
4064 7417
$$
MET1 follow-up statement
000
WGUS71 KOKX 062339
FFSOKX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
739 PM EDT WED JUL 6 2005
NYC085-062349-
RICHMOND NY-
739 PM EDT WED JUL 6 2005
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR RICHMOND COUNTY HAS
BEEN CANCELLED...
THE THUNDERSTORMS PRODUCING HEAVY RAIN HAVE MOVED SOUTH OF THE AREA
AND THE FLOOD THREAT HAS ENDED.
IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW
ENFORCEMENT AGENCY.
LAT...LON 4065 7406 4061 7405 4056 7407 4051 7424
4064 7417
$$
METWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 4:25 PM EDT, 2 hours 39 minutes earlier.
Area forecast discussion, Jul 6, 4:25 PM EDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 425 PM EDT WED JUL 6 2005 ...HEAVY RAINS POSSIBLE FRI INTO EARLY SAT... .NEAR TERM (TONIGHT AND THURSDAY)... WEAK FRONTAL BOUNDARY ORIENTED NORTH TO SOUTH ACROSS TRI-STATE AREA HAS TRIGGERED SCATTERED CONVECTION THIS AFTERNOON...PRIMARILY ACROSS WESTERN CT. MARGINAL INSTABILITY COUPLED WITH THE FRONT TRACKING SLOWLY EAST THIS EVENING WILL RESULT IN CONTINUED SCT CONVECTION THROUGH THE EARLY EVENING HOURS...ENDING FROM WEST TO EAST. ACROSS EASTERN LONG ISLAND AND SE CT...CHANCES WILL BE A BIT LESS DUE TO THE MARITIME INFLUENCE. HEAVY DOWNPOURS WILL LIKELY RESULT IN SOME MINOR NUISANCE FLOODING. HIGH PRES AND A BACKING FLOW WILL RESULT IN A COOL..DAMP NE FLOW OVERNIGHT INTO THU. LOW CLOUDS AND PATCHY FOG LIKELY DURING THE OVERNIGHT. A STABLE AIRMASS IN PLACE ON THU WITH A NE SFC FLOW AND SHORT WAVE RIDGING ALOFT WILL LIKELY CONFINE LOW RAIN CHANCES TO DIURNAL/DIFFERENTIAL HEATING ALONG THE HIGHER ELEVATIONS NORTH AND WEST. THAT IS OF COURSE PROVIDED THERE ARE ENOUGH BREAKS IN THE SKY COVER. MAX TEMPS ON THU WILL BE ROUGHLY TEN DEGREES BELOW NORMAL. && .SHORT TERM (THURSDAY NIGHT AND FRIDAY)... FORECAST BECOMES INTERESTING IN THIS TIME RANGE AS THE REMNANTS OF CINDY WILL LIKELY IMPACT THE TRI-STATE AREA. THE 12Z GFS HAS MAINTAINED GOOD RUN TO RUN CONTINUITY IN MAINTAINING A DISCRETE SURFACE LOW AND MID LEVEL CENTER AS THE SYSTEM LIFTS NEWD ACROSS THE SOUTHEAST STATES TONIGHT...SOUTHERN AND CENTRAL APPALACHIANS ON THU AND INTO THE MID ATLANTIC AND SOUTHERN NEW ENGLAND STATES ON FRI. THE 12Z NAM WAS POORLY INITIALIZED WITH BOTH THE SFC LOW AND 50H HEIGHTS WHICH MAY EXPLAIN ITS SLOWER MOVEMENT TO THE NE. IN FACT... THE NAM SHEARS OUT THE MID LEVEL CENTER TO THE NE ON THU...LEAVING THE LOW LEVEL CENTER BEHIND. THE ECMWF...UKMET...GLOBAL CAN AND GEM ALL SUPPORT THE EMERGENCE OF A MORE ORGANIZED SYSTEM...BUT CLEARLY WITH SOME TIMING AND TRACK ISSUES. POTENTIAL FOR 1 TO 3 INCHES OF RAIN EXISTS FRI INTO SAT. THUS...AN ESF (FLOOD POTENTIAL OUTLOOK) HAS BEEN ISSUED TO ACCOUNT FOR THE POTENTIAL FOR FLOODING RAINS...YET ENOUGH UNCERTAINTY TO HOLD OFF ON A FLOOD WATCH. && .LONG TERM (SATURDAY THROUGH WEDNESDAY)... NO SIG CHANGES PLANNED. REMNANTS OF CINDY MAY STILL BE AFFECTING THE LOCAL AREA SAT...THEN NOTHING OF CONSEQUENCE THROUGH THE REMAINDER OF THE WEEKEND AND INTO EARLY NEXT WEEK. UPPER LOW OVER THE NORTHEAST TACKS OFFSHORE SUN EVEN WITH A HIGH AMPLITUDE RIDGE OVER THE MS VALLEY TO BUILD EASTWARD. THIS WILL RESULT IN A SIGNIFICANT WARMUP EARLY NEXT WEEK WITH LOW RAIN CHANCES AT BEST. && .HYDROLOGY... AFTER SOME EARLY EVENING HEAVY DOWNPOURS AND MINOR NUISANCE FLOODING...THE FOCUS OF ATTENTION SHIFTS TO A POTENTIAL HEAVY RAINFALL EVENT FRI INTO SAT. AT THIS TIME...HEAVIEST QPF IS ORIENTED ACROSS NYC AND LONG ISLAND WITH 1 TO 2 INCHES OF RAINFALL. HOWEVER...THIS IS SUBJECT TO CHANGE DUE TO THE UNCERTAINTY OF THE STORM TRACK. && .AVIATION... SHRA AND TSRA HAVE BEGUN TO DEVELOP ACROSS THE AREA AND WILL AFFECT TERMINALS THROUGH ABOUT 02Z. HEAVY RAIN WILL BE POSSIBLE AT TIMES... REDUCING VSBY TO IFR. OTHERWISE...MVFR CIGS/VSBYS WILL PREVAIL ACROSS THE AREA. AFTER SHRA/TSRA...A LIGHT NE FLOW WILL BE IN PLACE ALONG WITH AN ABUNDANCE OF LOW LEVEL MOISTURE. IFR CIGS AND MVFR-IFR VSBYS WILL PREVAIL TONIGHT...WITH SLIGHT IMPROVEMENTS TO MVFR AFTER DAYBREAK THU. && .MARINE... WINDS AND SEAS WILL BE BELOW SMALL CRAFT TONIGHT INTO THURSDAY. THEN AS THE REMNANTS OF CINDY APPROACH THURSDAY NIGHT WITH INCREASING WINDS AND SEAS. WIND GUSTS WILL LIKELY BE AROUND SMALL CRAFT BY FRIDAY WITH SEAS BUILDING TO SMALL CRAFT. SOME EASTERLY SWELLS POSSIBLY THURSDAY NIGHT INTO FRIDAY WITH THE STORM...BUT WILL NOT MENTION AT THIS TIME. AFTER LOW DEPARTS WINDS AND SEAS SUBSIDE WITH NO PROBLEMS INTO MONDAY. && TO .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NJ...NONE. NY...NONE. MARINE...NONE. &&
Hazardous weather outlook, Jul 6, 5:06 AM EDT, 13 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 506 AM EDT WED JUL 6 2005 CTZ005>012-NJZ002>006-011-NYZ067>081-071000- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 506 AM EDT WED JUL 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK... NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT AN AREA OF SHOWERS WILL MOVE ACROSS EASTERN LONG ISLAND AND EASTERN CONNECTICUT EARLY THIS MORNING...RESULTING IN SOME LOCALLY HEAVY DOWNPOURS. THE WATER MAY POND ON ROADS WITH POOR DRAINAGE. A BREAK IN THE SHOWERS...FOR THE MOST PART...IS THEN EXPECTED UNTIL THIS AFTERNOON WHEN SOME LOCALLY HEAVY DOWNPOURS MAY DEVELOP ONCE AGAIN. THE MAIN FOCUS FOR ANY HEAVIER SHOWERS WILL BE ALONG A WEAK COLD FRONT THAT IS MOVING INTO THE TRI-STATE AREA. ONCE AGAIN...THE WATER MAY POND ON ROADS WITH POOR DRAINAGE. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE REMNANTS OF CINDY MAY MOVE INTO THE REGION ON FRIDAY...BRINGING THE POTENTIAL FOR MORE HEAVY SHOWERS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND FRIDAY. ANZ330-335-338-350-353-355-071000- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-NEW YORK HARBOR- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 506 AM EDT WED JUL 6 2005 .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION NOT NEEDED.
In the hours before
Local storm report, Jul 6, 6:58 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
658 PM EDT WED JUL 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM FLASH FLOOD PATERSON 40.91N 74.16W
07/06/2005 PASSAIC NJ TRAINED SPOTTER
ROUTE 3 IN PASSAIC COUNTY CLOSED DUE TO FLOODING.
&&The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 7:01 PM EDT | Flash Flood Warning | OKX | Kings, New York | 89 min |
Nearby
Flash Flood Warnings in New York, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.